Maryland, 2018

Flash Flooding and Flooding in Maryland, May 15 to 17, 2018

May 15 to 17, 2018 · NWS LWX · 24 events in 3 counties and zones

A cold front slowly sagged southward through Pennsylvania during the afternoon hours of May 15th. A line of storms spread ahead of this front, causing a widespread 1-3 inches of rain across North Central and Northeast Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49 million
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front slowly sagged southward through Pennsylvania during the afternoon hours of May 15th. A line of storms spread ahead of this front, causing a widespread 1-3 inches of rain across North Central and Northeast Maryland. The western end of this line stalled, producing 3-6 inches of rain in a relatively short period of time in Frederick and extreme southeastern Washington Counties, prompting numerous water rescues and causing somewhat significant damage. The front stalled, and the next evening (May 16th), a second round of extreme rainfall struck much of the same area, with 3-6 inches of rain observed again in Frederick and southeastern Washington Counties. Renewed flooding ensued which continued into the morning hours of May 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 15, 2:05 PM EST, 4 hours 27 minutes earlier.

Area forecast discussion, May 15, 2:05 PM EST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
305 PM EDT Tue May 15 2018

.SYNOPSIS...
A cold front will approach the waters from the northwest this
afternoon, then stall over the waters tonight. The front will
remain nearly stationary across the area through Saturday. This
front, coupled with ample moisture from the combination of a
non-tropical low pressure over the northeast Gulf of Mexico and
Bermuda high pressure off the southeast U.S. coast, will
produce wetter than normal conditions through Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
At 1830Z, regional radar shows a major convectine line
approaching eastern PA, with the southern tail starting to
expand closer to the Mason-Dixon Line. Satellite shows skies
generally sunny to mostly sunny for most of the CWA, probably in
part due to persistent capping inversion in the eastern portion
of the CWA. This inversion is expected to break down late this
afternoon as temps hit the upper 80s along and east of I-95.

Expecting the PA convective line's southern tail to become
oriented west-to-east as it approaches the northeast portion of
the CWA, which will allow for convective training. The area
most prone to flooding and severe weather late this afternoon
and evening will be in a region defined north of US 50 in MD and
I-66 in northern Virginia, and east of I-81. Light to moderate
effective shear 25-30 kts will counter the moderate to high MLCAPE
values approaching 3500 J/kg at 22Z per the 15Z RAP, producing a
slight severe threat, predominantly in the Baltimore Metro Area.
The greater hazardous threat will be for flash flooding, with
soils fairly saturated and flash flood guidance around 1.5
inches in an hour.

CAM models show a decrease in intensity of the convection with
storms tapering off after 10 PM, with shower and tstm
probabilities decreasing even more after midnight.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
A several day period marked with high moisture will move into
the mid-Atlantic region by the non-tropical low pressure system
in the northeast Gulf of Mexico coupled with the Bermuda high
off the southeast U.S. Coast. This will bring an anomolous
amount of moisture into the region, with precipitable waters
approaching 2 inches. Model ensembles bring on the average 2-4
inches of rainfall, with local amounts to 6 inches through
Friday.

While it is difficult to pinpoint at this time when the
heaviest rainfall will occur, certainly the 12Z GEFS indicates
Wednesday afternoon and Thursday late afternoon/evening with
the heaviest rainfall potential, with up to 3/4 inch rainfall
forecast in six-hours. This will likely lead to the region
having an extended and increasing flood threat through Saturday,
which is highlighted in detail in the flood section of this
discussion.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Zonal H5 flow with slight high rises through the long term, with
drying conditions expected on Sunday, before moisture returns
Monday and Tuesday.

Temperatures cooler than normal on Saturday in showers, then
rising above normal on Sunday, and continuing above normal
through Tuesday, with highs in the lower 80s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR generally at all terminals through midnight except in
scattered convection, then reducing to MVFR overnight. Some IFR
for CIGS and VSBY toward daybreak at terminals west of I-95, and
continuing through daytime periods tomorrow.

&&

.MARINE...
Marine hazards will continue to be strong storms this evening,
followed by low visibilities below one mile in mist and fog.
Small Craft winds will drop below thresholds overnight, and
remain that way likely through at least end of week with light
pressure gradient.

&&

.HYDROLOGY...
After seeing marginal to low-end minor flooding with the
precipitation yesterday, and overall a swath of two to four inches
of rain from near Cumberland to DC to Prince Frederick recently,
more rain is on the way.

A Flash Flood Watch remains in effect roughly along and north of the
US 48 / I-66 / US 50 corridor from 3 PM to 1 AM. More convective
development late this afternoon and evening will lead to flood
potential, especially given that many areas in the Cumberland-
Winchester-Dulles corridor are showing near-saturated soil from the
prior rain, and precipitable water remains 1.5 inch or greater along
with a deepening warm cloud layer.

The surface front moves back into the area tonight and then stalls
somewhere in the neighborhood for almost as far as we can feasibly
forecast. With a deep and near-persistent moisture feed from the
Gulf and Atlantic pumping moisture in through at least Saturday, and
that boundary remaining somewhere nearby, this acts as a recipe for
heavy rain potential...which is starting to look like more a matter
of when and how much, rather than if.

At this time, widespread rains of 2 to 4 inches, with locally higher
amounts, are expected through Friday, and although things get less
certain later on in the forecast period, there's potential for even
more rain after Friday. These amounts of rain would definitely be
sufficient (given already saturated soil and elevated streams) to
cause flooding/flash flooding almost any day through the forecast
period, with some potential for significant river flooding late in
the week through the weekend.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 1 AM EDT Wednesday for DCZ001.
MD...Flash Flood Watch until 1 AM EDT Wednesday for MDZ003>006-011-
     013-014-501>508.
VA...Flash Flood Watch until 1 AM EDT Wednesday for VAZ028-031-053-
     054-505-506.
WV...Flash Flood Watch until 1 AM EDT Wednesday for WVZ050>053-055-
     501>504.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ530>543.

&&

SYNOPSIS...Lee
NEAR TERM...Lee
SHORT TERM...Lee
LONG TERM...Lee
AVIATION...Lee
MARINE...Lee
HYDROLOGY...JE
Hazardous weather outlook, May 15, 4:58 PM EST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
558 PM EDT Tue May 15 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-161000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
558 PM EDT Tue May 15 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect for the Washington and
Baltimore Metropolitan areas until 11 pm this evening.
Thunderstorms will be capable of producing damaging wind gusts and
large hail.

A Flash Flood Watch is in effect for the Washington and Baltimore
Metropolitan areas through late tonight. Heavy rainfall in a
short period of time may cause creeks and streams to rapidly rise
out of their banks.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heavy rains Thursday night and Friday may result in small stream
and urban flooding.

.SPOTTER INFORMATION STATEMENT...

Skywarn has been activated. Please relay and wind damage, large
hail, or heavy rain reports to the National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-161000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
558 PM EDT Tue May 15 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect for the Washington and
Baltimore Metropolitan areas until 11 pm this evening.
Thunderstorms will be capable of producing damaging wind gusts and
large hail.

A Flash Flood Watch is in effect for northern and western
Maryland, portions of eastern West Virginia and northern Virginia
through late tonight. Heavy rainfall in a short period of time
may cause creeks and streams to rapidly rise out of their banks.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered incidents of flooding are possible across southern
Maryland Wednesday and Wednesday night.

Heavy rains Thursday night and Friday may result in flooding of
small streams and rivers.

.SPOTTER INFORMATION STATEMENT...

Skywarn has been activated. Please relay and wind damage, large
hail, or heavy rain reports to the National Weather Service.

In the hours before

Local storm report, May 15, 5:41 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
641 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             5 NNE UNIONTOWN         39.66N  77.06W
05/15/2018  M0.88 INCH       CARROLL            MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1800264

RCM
Local storm report, May 15, 5:46 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
646 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             1 E BENTLEY SPRINGS     39.67N  76.65W
05/15/2018  M1.00 INCH       BALTIMORE          MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1800265

RCM
Local storm report, May 15, 6:03 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
703 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             2 WNW JARRETTSVILLE     39.61N  76.52W
05/15/2018  M1.00 INCH       HARFORD            MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1800266

RCM
Local storm report, May 15, 6:10 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
710 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     HARRISONBURG            38.44N  78.87W
05/15/2018                   CITY OF HARRISONBU VA   911 CALL CENTER

            TREE DOWN ON 11000 BULLDOG HOLLOW ROAD.

&&

EVENT NUMBER LWX1800267

JMG
Local storm report, May 15, 6:14 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
714 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             1 N WESTMINSTER         39.59N  77.01W
05/15/2018  M1.25 INCH       CARROLL            MD   EMERGENCY MNGR

&&

EVENT NUMBER LWX1800268

DH
Local storm report, May 15, 6:27 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
727 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             1 NNE FREDERICK         39.44N  77.41W
05/15/2018  M1.00 INCH       FREDERICK          MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1800269

RCM

The radar

The Sterling radar (KLWX), 52 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

14 flash flood, 10 flood. Local standard time, as filed.

Flood, Frederick

When
May 15, 6:32 PM EST to 7:25 PM EST
Where
Frederick County, 0.55 mi N of Ft Detrick to 0.65 mi N of Ft Detrick
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
39.438, -77.402

Heavy rain flooded and closed Market Street near Schifferstadt Boulevard.

Flash Flood, Frederick

When
May 15, 7:13 PM EST to 9:00 PM EST
Where
Frederick County, 0.52 mi ESE of Frederick to 0.52 mi SE of Frederick
Cause
Heavy Rain
Property damage
$50,000
Reported by
Social Media
Coordinates
39.417, -77.411

Flowing water up over the curb in downtown Frederick on Market Street. Water entered several businesses on Patrick Street. One business reported water at least two feet deep.

Flash Flood, Frederick

When
May 15, 7:25 PM EST to 9:00 PM EST
Where
Frederick County, 0.56 mi N of Ft Detrick to 0.65 mi N of Ft Detrick
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.438, -77.401

High water rapidly flowing across Market Street and Schifferstadt Boulevard north of downtown Frederick.

Flash Flood, Washington

When
May 15, 7:40 PM EST to 9:00 PM EST
Where
Washington County, 0.29 mi NNE of Gapland to 0.9 mi NW of Weverton
Cause
Heavy Rain
Property damage
$4.6 million
Reported by
911 Call Center
Coordinates
39.404, -77.667

Widespread and significant flooding ongoing throughout Southeastern Washington County as a result of torrential rainfall. Numerous roads closed, water rescues ongoing, partial washouts of roads, and water inside homes.

Flash Flood, Frederick

When
May 15, 7:40 PM EST to 8:40 PM EST
Where
Frederick County, 0.72 mi NNE of Ft Detrick to 1.38 mi NNW of Grove
Cause
Heavy Rain
Property damage
$43 million
Reported by
Emergency Manager
Coordinates
39.440, -77.396

Significant flash flooding occurred during the evening of May 15th from the city of Frederick southwestward toward Braddock Heights and Jefferson. The amount of damage shown here is total damage not already accounted for in other reports.

Flash Flood, Frederick

When
May 15, 7:45 PM EST to 9:00 PM EST
Where
Frederick County, 0.32 mi SW of Ft Detrick to 0.29 mi SW of Ft Detrick
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Newspaper
Coordinates
39.427, -77.404

Floodwaters were more than two feet deep on North Market Street near the Frederick YMCA. Water entered buildings in the area and several parked cars were mostly submerged in water. The YMCA building itself had water enter the building with an estimated 40,000 sqft of the 95,000 sqft facility suffering water damage.

Flash Flood, Washington

When
May 15, 7:49 PM EST to 9:00 PM EST
Where
Washington County, 0.44 mi NNW of Dargan to 0.4 mi N of Dargan
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.386, -77.733

A home on Mount Lock Canal Road was flooded. The occupants were rescued.

Flash Flood, Frederick

When
May 15, 7:50 PM EST to 9:00 PM EST
Where
Frederick County, 0.69 mi N of Rosemont to 0.86 mi N of Rosemont
Cause
Heavy Rain
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
39.340, -77.630

The road surface and bridge were partially washed out on Maryland Route 180 at Little Catoctin Creek. The stream gage at this location was damaged.

Flash Flood, Frederick

When
May 15, 8:01 PM EST to 9:00 PM EST
Where
Frederick County, 1.99 mi W of Frederick
Cause
Heavy Rain
Property damage
$40,000
Reported by
Social Media
Coordinates
39.422, -77.457

Flooding was reported on the west side of Frederick with vehicles floating in the parking lot of businesses along portions of the Golden Mile area.

Flash Flood, Washington

When
May 15, 8:04 PM EST to 8:45 PM EST
Where
Washington County, 0.22 mi SSE of Augusta to 0.32 mi S of Augusta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.377, -77.668

A swift water rescue was reported on Rohrersville Road near Brownsville.

Flash Flood, Frederick

When
May 15, 8:13 PM EST to 9:00 PM EST
Where
Frederick County, 2.47 mi WSW of Jefferson to 2.52 mi WSW of Jefferson
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.356, -77.573

US 340 Westbound flooded and closed west of Jefferson.

Flash Flood, Washington

When
May 15, 8:15 PM EST to 9:00 PM EST
Where
Washington County, 1.91 mi NNW of Sandy Hook to 1.82 mi NNW of Sandy Hook
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
39.353, -77.740

Runoff from heavy rain caused a rock slide across Back Road near Harpers Ferry Road.

Flash Flood, Frederick

When
May 15, 8:35 PM EST to 9:00 PM EST
Where
Frederick County, 0.55 mi NNE of Feagaville to 0.7 mi NE of Feagaville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.387, -77.475

Jefferson Pike (Maryland Route 180) flooded and closed at the Ballenger Creek bridge.

Flash Flood, Washington

When
May 15, 8:48 PM EST to 9:30 PM EST
Where
Washington County, 0.63 mi E of Dargan to 0.75 mi ESE of Dargan
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
39.379, -77.718

Water reportedly entered a home in the 2300 block of Chestnut Grove Road.

Flood, Frederick

When
May 15, 9:00 PM EST to 10:00 PM EST
Where
Frederick County, 1.13 mi WNW of Catoctin Station to 1.1 mi WNW of Catoctin Station
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
39.306, -77.589

A portion of the C and O Canal towpath was washed out near mile marker 52.5.

Flood, Anne Arundel

When
May 15, 9:14 PM EST to 11:00 PM EST
Where
Anne Arundel County, 0.3 mi ENE of North Linthicum to 0.35 mi ENE of North Linthicum
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.222, -76.645

Nursery Road was flooded and closed at Holly Creek near Pumphrey.

Flood, Anne Arundel

When
May 15, 9:20 PM EST to 11:00 PM EST
Where
Anne Arundel County, 1.13 mi WNW of Bestgate to 1.05 mi WNW of Bestgate
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.987, -76.569

Defense Highway was flooded and closed at Broad Creek near Parole.

Flood, Frederick

When
May 15, 9:25 PM EST to 11:00 PM EST
Where
Frederick County, 1.21 mi WNW of Catoctin Station to 1.15 mi WNW of Catoctin Station
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.307, -77.591

A passenger train was surrounded by floodwaters as it moved westward between Point of Rocks and Brunswick. Water never entered the train but eyewitnesses reported water up to the bottom step and partial undermining of the tracks.

Flash Flood, Washington

When
May 15, 9:44 PM EST to 10:15 PM EST
Where
Washington County, 0.3 mi ESE of Augusta to 0.34 mi ESE of Augusta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.378, -77.665

Two people were rescued from a home with floodwaters inundating it near Brownsville.

Flood, Washington

When
May 15, 11:00 PM EST to May 16, 2:00 AM EST
Where
Washington County, Sandy Hook to 0.57 mi N of Weverton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.330, -77.720

Ongoing flooding throughout the overnight hours following torrential rains in South Washington County. Several roads remained covered by water and closed.

Flood, Frederick

When
May 16, 4:53 PM EST to 11:00 PM EST
Where
Frederick County, 0.65 mi N of Ft Detrick to 0.61 mi N of Ft Detrick
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.439, -77.400

High standing water was covering North Market Street at Schifferstadt Boulevard. The road was closed as a result.

Flood, Frederick

When
May 16, 5:25 PM EST to 8:00 PM EST
Where
Frederick County, 0.59 mi SW of Ft Detrick to 0.47 mi SW of Ft Detrick
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.425, -77.409

For the second day in a row, flooding occurred near North Market Street and 9th Street. Water was reported to be entering garages in the area, and covering yards.

Flood, Frederick

When
May 16, 8:50 PM EST to May 17, 4:00 AM EST
Where
Frederick County, 0.72 mi SSE of Harmony Grove to 0.44 mi SE of Bolivar
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.440, -77.395

Widespread flooding occurred throughout southern Frederick County for the second day in a row.

Flood, Frederick

When
May 17, 4:30 AM EST to 5:30 AM EST
Where
Frederick County, 1.7 mi NNW of Harmony Grove to 1.66 mi NNW of Harmony Grove
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.472, -77.413

Two water rescues near the intersection of Willow Road and Willowbrook Road along Tuscarora Creek. Water was up to the hoods of the vehicles.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758063, 758065, 758067, 758068, 758577, 758066, 758069, 758071, 758070, 758072, 758073, 758074, 758075, 758076, 758078, 758079, 758080, 758081, 758077, 758082, 758573, 758574, 758575, 758578.